Wang, B. (2024) Towards a welfare model of trade and multinational firms with oligopolistic competition. International Journal of Economic Theory, 20 (1). pp. 120-155. ISSN 1742-7355
Abstract
This paper constructs a general equilibrium model in a world with two-symmetric countries. It explains welfare gains from international trade and horizontal Foreign Direct Investment (FDI) in the economy with firm heterogeneity and variable markups stemming from oligopolistic competition. My model shows that the pro-competitive effects of trade and horizontal FDI happen because trade openness induces an increase in product market competition that reduces markups and toughens selection, increasing aggregate productivity. The most significant contribution of the paper is that multinational firms, via horizontal FDI, produce the most significant welfare gains through the toughest selection and lowest markups.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2024 The Authors. International Journal of Economic Theory published by John Wiley & Sons Australia, Ltd on behalf of International Association for Economic Theory. This is an open access article under the terms of the Creative Commons Attribution License, (http://creativecommons.org/licenses/by/4.0/) which permits use, distribution and reproduction in any medium, provided the original work is properly cited. |
Keywords: | firm heterogeneity; horizontal FDI; oligopolistic competition; welfare gains |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Department of Economics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 19 Jan 2024 11:22 |
Last Modified: | 06 Nov 2024 12:49 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ijet.12393 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:207664 |